Hail, Sioux
- When
- June 24, 3:40 PM MST to 3:42 PM MST
- Where
- Sioux County, Harrison
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.680, -103.870
A classic severe weather pattern was in place and widespread hail occurred across southeast Wyoming and the Nebraska panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A classic severe weather pattern was in place and widespread hail occurred across southeast Wyoming and the Nebraska panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 24, 12:21 PM MST, 3 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 121 PM MDT FRI JUN 24 2011 .SHORT TERM...TONIGHT THROUGH SUNDAY... FORECAST PROBLEM IN THE SHORT TERM IS THE THREAT OF SEVERE WEATHER. 18Z SURFACE ANALYSIS SHOWS 55 DEW POINTS LOCATED GENERALLY TO THE EAST OF THE WY/NE BORDER. A FRONTAL BOUNDARY IS PUSHING INTO NORTHERN AND WESTERN NEBRASKA. AREA RADARS HAVE BEEN SHOWING ISOLATED CONVECTIVE ACTIVITY THROUGHOUT THE MORNING. LATEST IMAGES FROM KCYS 88D SHOWING A DECENT STORM TO THE NORTH OF RAWLINS AND OTHER WEAKER STORMS JUST GETTING GOING WEST OF CHEYENNE. SEEMS LIKE ALL THE INGREDIENTS ARE COMING TOGETHER FOR AN OUTBREAK OF SEVERE WEATHER GENERALLY EAST OF INTERSTATE 25 EAST INTO THE PANHANDLE. LAPS DATA ALREADY SHOWING LIFTED INDEX'S OF MINUS 4 TO MINUS 6 IN THIS AREA WITH CAPES ABOVE NUMBERS OVER 2000. NAM SHOWING THAT BY 25/00Z CAPES WILL BE OVER 3000 AND LI'S -8 IN THE PANHANDLE. LOOKS LIKE THE STORMS WILL PERSIST TO AROUND MIDNIGHT IN THE PANHANDLE ENDING A LITTLE EARLIER IN SOUTHEAST WYOMING. ON SATURDAY MOST OF THE CWA WILL CONTINUE TO HAVE A CHANCE OF THUNDERSTORMS BUT THE THREAT OF SEVERE WEATHER WILL MAINLY BE IN THE SIOUX AND DAWES COUNTIES IN THE PANHANDLE. SUNDAY WILL SEE THE CHANCES OF STORMS DIMINISHING BUT THE NORTHERN PANHANDLE STILL COULD SEE SOME ISOLATED SEVERE WEATHER. TEMPERATURES THROUGH THE WEEKEND WILL SEE GENERALLY THE 70S AND 80S FOR HIGHS WITH LOWS IN THE 40S AND 50S. .LONG TERM...MONDAY THROUGH FRIDAY. NAM...GFS AND ECMWF QUITE SIMILAR SYNOPTICALLY AT 500 MB...THUS MODERATE TO HIGH CONFIDENCE IN THEIR RESPECTIVE SOLUTIONS. MONDAY...COOLER AND MORE STABLE AIRMASS PREVAILS IN THE WAKE OF A PASSING COLD FRONT...THUS THUNDERSTORM CHANCES LOOK QUITE MINIMAL. TUESDAY...WARM TEMPERATURES EXPECTED WITH 1000-500 MB THICKNESSES NEAR 5820 METERS. WITH LIMITED LOW AND MID LEVEL MOISTURE AVAILABILITY...AND 500 MB HEIGHTS NEAR 5880 METERS...THUNDERSTORM CHANCES APPEAR QUITE MINIMAL. WEDNESDAY...STILL LOOKS DRY FOR ALMOST ALL AREAS WITH 591 DEKAMETER 500 MB RIDGE AXIS OVERHEAD AND LIMITED LOW AND MID LEVEL MOISTURE. WITH WARM MID LEVEL TEMPERATURES ACTING AS A CAPPING INVERSION... ONLY ISOLATED AFTERNOON THUNDERSTORMS EXPECTED ACROSS OUR WESTERN COUNTIES DRIVEN BY DIFFERENTIAL HEATING OVER THE TERRAIN. THURSDAY...NEXT POTENT SHORTWAVE TROUGH ALOFT ROTATES NORTHEAST ACROSS WESTERN WYOMING AND IDAHO WITH A COLD FRONT ENTERING WESTERN WYOMING. EXPECT ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ALONG AND EAST OF A SURFACE TROUGH ALONG INTERSTATE 25...ASSUMING WARM MID LEVEL TEMPERATURES AND CONVECTIVE INHIBITION IS ABLE TO BE OVERCOME...WHICH LOOKS LIKELY. FRIDAY...ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS OVER OUR SOUTHERN COUNTIES IN LOW LEVEL CONVERGENCE AXIS...THOUGH CONFIDENCE IN THE DAY 7 SOLUTION IS LOW IN THIS RELATIVELY PROGRESSIVE PATTERN FOR LATE JUNE. && .AVIATION...SCATTERED THUNDERSTORMS SHOULD BE EXPECTED FOR AERODROMES EAST OF INTERSTATE 25 THROUGH 25/06Z WITH LOCALIZED MVFR CONDITIONS WITH THESE STORMS. OVERNIGHT SOME PATCHY OF AREAS OF LOWER VISIBILITIES AND LOWER CEILINGS SHOULD BE EXPECTED IN THE NEBRASKA PANHANDLE. THE LOWER CONDITIONS WILL IMPROVE AFTER 25/15Z AND THEN EXPECT THUNDERSTORMS TO DEVELOP AGAIN DURING THE AFTERNOON HOURS. && .FIRE WEATHER...THUNDERSTORMS AND SHOWERS SHOULD BE EXPECTED ACROSS THE DISTRICT THROUGH SUNDAY. WITH THE FUEL STATUS REMAINING NOT FAVORABLE FOR RAPID FIRE GROWTH...FIRE WEATHER CONCERNS REMAIN LOW. && .HYDROLOGY...WARMER THAN NORMAL TEMPERATURES WILL CONTINUE THROUGH THE WEEKEND. HIGHS WILL GENERALLY BE IN THE 80S ACROSS THE PLAINS WITH 60S AND 70S IN THE MOUNTAINS AND HIGH VALLEYS. THESE WARM TEMPERATURES WILL INCREASE THE RATE OF MOUNTAIN SNOW MELT. ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND. STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...WITH PRECIPITATION TOTALS OF UP TO ONE HALF INCH EAST OF THE LARAMIE RANGE IN SOUTHEAST WYOMING. THE MOUNTAINS CAN EXPECT UP TO A TENTH OF AN INCH. FLOOD WARNINGS REMAIN IN EFFECT UNTIL FURTHER NOTICE FOR SARATOGA...SINCLAIR...ENCAMPMENT AND LARAMIE. LEVELS AT OR ABOVE BANKFULL WILL CONTINUE ON THE LITTLE LARAMIE RIVER. FOR AREAS EAST OF THE LARAMIE RANGE...RESERVOIR RELEASES WILL RESULT IN HIGH WATER LEVELS. IN ADDITION...THE NEBRASKA PANHANDLE MAY SEE STRONG STORMS BOTH FRIDAY AND SATURDAY AFTERNOON AND EVENING WHICH COULD PRODUCE LOCALLY AN INCH OR MORE OF RAINFALL. FLOOD WARNINGS REMAIN IN EFFECT FOR HENRY AND MITCHELL UNTIL FURTHER NOTICE. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION/FIRE WEATHER...GRIFFITH LONG TERM/HYDROLOGY...RUBIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 205 PM MDT FRI JUN 24 2011 WYZ104-105-109>116-251630- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE- 205 PM MDT FRI JUN 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE OVER SOUTH CENTRAL WYOMING THROUGH THIS EVENING. THE ACTIVITY WILL MOVE TO THE EAST. SOME OF THE STORMS WILL BE STRONG...ESPECIALLY OVER ALBANY COUNTY. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR THAT COUNTY AND STORMS THERE WILL PRODUCE LARGE HAIL...STRONG WIND GUSTS AND HEAVY RAIN. OVER THE REST OF THE AREA...SMALL HAIL AND GUSTY WINDS WILL BE LIKELY WITH THE ACTIVITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY. MINOR TO MODERATE FLOODING ALONG THE LARAMIE AND THE UPPER NORTH PLATTE RIVERS WILL CONTINUE UNTIL FURTHER NOTICE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN ALBANY COUNTY. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119- 251630- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 205 PM MDT FRI JUN 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL MOCE EAST FROM THE LARAMIE RANGE AND BE OVER THE ENTIRE CWA BY LATE THIS AFTERNOON. SOME OF THE STORMS WILL PRODUCE SEVERE WEATHER AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 9 PM. LARGE HAIL...STRONG WIND GUSTS AND HEAVY RAIN WILL BE LIKELY WITH THE STRONGER STORMS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTH OF A LINE FROM DOUGLAS TO ALLIANCE. MINOR TO MODERATE FLOODING ALONG THE LOWER NORTH PLATTE RIVER WILL CONTINUE UNTIL FURTHER NOTICE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING EAST OF INTERSTATE 25 IN WYOMING AND ON INTO THE NEBRASKA PANHANDLE. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHEYENNE WITH REPORTS OF HAIL AND STRONG AND DAMAGING WINDS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 423 PM MDT FRI JUN 24 2011 WYZ101-103>105-107-242330- CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-FERRIS/SEMINOE/SHIRLEY MOUNTAINS WY-NORTH LARAMIE RANGE WY-SHIRLEY BASIN WY- 423 PM MDT FRI JUN 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN CARBON... SOUTHERN CONVERSE...NORTHERN ALBANY AND NORTHWESTERN PLATTE COUNTIES UNTIL 530 PM MDT... AT 419 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF CASPER TO 11 MILES SOUTHEAST OF LITTLE MEDICINE SCHOOL...AND MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THESE STORMS WILL BE NEAR... BOXELDER AROUND 440 PM MDT. I-25 EXIT 165 AND LAPRELE RESERVOIR AROUND 455 PM MDT. I-25 EXIT 156...GLENROCK AND DEER CREEK AROUND 500 PM MDT. ROLLING HILLS ESTATES...SAND CREEK RESERVOIR AND I-25 EXIT 151 AROUND 505 PM MDT. I-25 EXIT 146 AND DOUGLAS AROUND 510 PM MDT. I-25 EXIT 135 AROUND 515 PM MDT. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 120 AND 175. THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA UNTIL 900 PM MDT. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. RUBIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
428 PM MDT FRI JUN 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 14 NNW CHEYENNE 41.33N 104.90W
06/24/2011 M0.75 INCH LARAMIE WY STORM CHASER
STORM CHASER MEASURED DIME TO PENNY SIZED HAIL. LASTED
FOR 4 MINUTES.
&&
CLHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 428 PM MDT FRI JUN 24 2011 WYZ101-103-105>107-242330- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-NORTH LARAMIE RANGE WY-SHIRLEY BASIN WY- 428 PM MDT FRI JUN 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CONVERSE...NORTHEASTERN ALBANY AND NORTHWESTERN PLATTE COUNTIES UNTIL 530 PM MDT... AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES SOUTH OF LITTLE MEDICINE SCHOOL...OR 47 MILES SOUTHEAST OF CASPER...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... WINDY PEAK AROUND 455 PM MDT. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA UNTIL 900 PM MDT. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. RUBIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
436 PM MDT FRI JUN 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY RAIN 10 N VAN TASSELL 42.81N 104.09W
06/24/2011 E0.75 INCH NIOBRARA WY PUBLIC
HEAVY RAIN. PEA TO MARBLE HAIL.
&&
DDEALSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 436 PM MDT FRI JUN 24 2011 NEZ020-054-WYZ108-118-119-242330- BANNER NE-CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-GOSHEN COUNTY WY-KIMBALL NE- 436 PM MDT FRI JUN 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE...SOUTHEASTERN GOSHEN...NORTHWESTERN KIMBALL AND WESTERN BANNER COUNTIES UNTIL 530 PM MDT... AT 432 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES EAST OF WHITAKER...OR 18 MILES NORTHEAST OF CHEYENNE...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... HWY 85 AT HIGHWAY 216 AROUND 450 PM MDT. GUN BARREL AROUND 455 PM MDT. HWY 85 MM 50 AROUND 500 PM MDT. ALBIN AROUND 520 PM MDT. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA UNTIL 900 PM MDT. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. RUBIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
438 PM MDT FRI JUN 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND GST HARRISON 42.69N 103.88W
06/24/2011 E55 MPH SIOUX NE TRAINED SPOTTER
ACCOMPANIED BY VERY HEAVY RAIN AND PEA SIZED HAIL.
&&
CLHThe Rapid City radar (KUDX), 181 km away, was scanning. The volume nearest the first event began at 22:39 UTC.
13 hail, 6 thunderstorm wind. Local standard time, as filed.
NDOR sensor measured a thunderstorm wind gust of 64 mph.
The public reported tree limbs blown down.
NDOR sensor measured a thunderstorm wind gust of 71 mph.
A trained spotter reported that a thunderstorm wind gust blew down a 12 inch in diameter pine tree. Penny size hail was also observed.
A trained spotter reported trees were down on property.
A trained spotter estimated wind gusts of 60 mph and reported wind damage in Dalton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304317, 304318, 304322, 304325, 304326, 304331, 304333, 304334, 304335, 304336, 304338, 304341, 304343, 304344, 304345, 304346, 304347, 304348, 304349.